EconPapers    
Economics at your fingertips  
 

Dynamic Factor Models with Infinite-Dimensional Factor Space. Asymptotic Analysis

Mario Forni (), Marc Hallin (), Marco Lippi () and Paolo Zaffaroni
Additional contact information
Paolo Zaffaroni: Imperial College London and Università di Roma La Sapienza

No 1607, EIEF Working Papers Series from Einaudi Institute for Economics and Finance (EIEF)

Abstract: Factor models, all particular cases of the Generalized Dynamic Factor Model (GDFM) introduced in Forni, Hallin, Lippi and Reichlin (2000), have become extremely popular in the theory and practice of large panels of time series data. The asymptotic properties (consistency and rates) of the corresponding estimators have been studied in Forni, Hallin, Lippi and Reichlin (2004). Those estimators, however, rely on Brillinger's dynamic principal components, and thus involve two-sided filters, which leads to rather poor forecasting performances. No such problem arises with estimators based on standard (static) principal components, which have been dominant in this literature. On the other hand, the consistency of those static estimators requires the assumption that the space spanned by the factors has finite dimension, which severely restricts the generality afforded by the GDFM. This paper derives the asymptotic properties of a semiparametric estimator of the loadings and common shocks based on one-sided filters recently proposed by Forni, Hallin, Lippi and Zaffaroni (2015). Consistency and exact rates of convergence are obtained for this estimator, under a general class of GDFMs that does not require a finite-dimensional factor space. A Monte Carlo experiment and an empirical exercise on US macroeconomic data corroborate those theoretical results and demonstrate the excellent performance of those estimators in out-of-sample forecasting.

New Economics Papers: this item is included in nep-for
Date: 2016, Revised 2016-04
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.eief.it/files/2016/04/wp-07-dynamic-fac ... mptotic-analysis.pdf (application/pdf)

Related works:
Journal Article: Dynamic factor models with infinite-dimensional factor space: Asymptotic analysis (2017) Downloads
Working Paper: Dynamic Factor Models with Infinite-Dimensional Factor Space: Asymptotic Analysis (2015) Downloads
Working Paper: Dynamic Factor Models with Infinite-Dimensional Factor Space: Asymptotic Analysis (2015) Downloads
Working Paper: Dynamic Factor Models with In nite-Dimensional Factor Space: Asymptotic Analysis (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eie:wpaper:1607

Access Statistics for this paper

More papers in EIEF Working Papers Series from Einaudi Institute for Economics and Finance (EIEF) Contact information at EDIRC.
Bibliographic data for series maintained by Facundo Piguillem ().

 
Page updated 2019-10-09
Handle: RePEc:eie:wpaper:1607